Effective elastic properties for a periodic bicontinuous porous medium

A. M. Chapman, J. J.L. Higdon

Research output: Contribution to journalArticlepeer-review

Abstract

The effective elastic properties of a bicontinuous porous medium are calculated. The model geometry assumes a continuous solid phase consisting of an array of overlapping spheres on a simple cubic lattice. The interstitial spaces form a second continuous phase saturated with a compressible fluid. Following the approach of Nunan and Keller (J. Mech. Phys. Solids 32, 259-280, 1984), the anisotropic elasticity tensor Cijkl is expressed in terms of three scalar parameters α, β and γ. Numerical computations are performed to evaluate these parameters as a function of volume fraction. The numerical computations are complemented by an asymptotic theory valid for small solid contact area. The variational results of Hashin and Shtrikman (J. Mech. Phys. Solids 10, 343-352, 1962b) are employed to estimate the elastic properties of isotropic polycrystals formed from randomly oriented grains of the anisotropic medium.

Original languageEnglish (US)
Pages (from-to)283-305
Number of pages23
JournalJournal of the Mechanics and Physics of Solids
Volume42
Issue number2
DOIs
StatePublished - Feb 1994

ASJC Scopus subject areas

  • Condensed Matter Physics
  • Mechanics of Materials
  • Mechanical Engineering

Fingerprint Dive into the research topics of 'Effective elastic properties for a periodic bicontinuous porous medium'. Together they form a unique fingerprint.

Cite this